Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Raleigh, NC

July 22, 2002Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2002, 4:45 PM EDT for Chatham County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 4:45 PM EDT (20:45 UTC)
Expired
Jul 22, 2002, 5:15 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:00 PM EDTThunderstorm Wind 50 EGoldston, NCSeveral trees were blown down near Goldston and Bear Creek.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS52 KRAH 222045
SVRRAH
NCC037-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF GOLDSTON...OR ABOUT 7 MILES
  EAST OF SILER CITY...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GOLDSTON
  BEAR CREEK
  SILER CITY 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 3:15 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT MON JUL 22 2002

TONIGHT AND TUESDAY...SHOWERS ALONG THE SEA BREEZE WILL MOVE NORTH
INTO THE AREA THROUGH THE AFTERNOON AND DISSIPATE LATER THIS
EVENING. CYCLONIC CIRCULATION OVER GEORGIA WILL CONTINUE TO PROVIDE
A SOUTH TO SOUTHEAST FLOW AND INCREASING LOW LEVEL MOISTURE. SEA
BREEZE SHOULD AGAIN BE THE FOCUSING MECHANISM FOR CONVECTION IN THE
SOUTHEAST COUNTIES...WITH ISOLATED WIDELY SCATTERED SHOWERS
ELSEWHERE. ANOTHER MUGGY NIGHT WITH LOWS IN THE LOWER 70S. WILL
MENTION PATCHY FOG IN THE EAST AND SOUTH AS DEWPOINTS WILL BE IN THE
LOWER 70S.

WEDNESDAY AND THURSDAY...WEAK TROUGH AT 850 AND 700 MB SINKS SOUTH
OVER THE OHIO VALLEY LATE TUESDAY TO MERGE WITH THE WEAK CYCLONIC
CIRCULATION OVER GEORGIA...RESULTING IN A SHEAR AXIS OVER THE
AREA ON WEDNESDAY. AT THE SURFACE...A CONVERGENCE ZONE DEVELOPS
WEDNESDAY OVER THE MOUNTAINS/FOOTHILLS. THESE FEATURES REMAIN IN OUR
VICINITY THROUGH THURSDAY. WILL SHOW HIGH CHANCE POPS OVER THE
ENTIRE AREA WEDNESDAY AND THURSDAY AFTERNOON. MOSTLY CLOUDY SKIES
WITH HIGHS IN THE MID/UPPER 80S AND LOWS IN THE LOWER/MID 70S BOTH
DAYS.

FRIDAY THROUGH MONDAY...TROUGH WASHES OUT OVER THE AREA ON FRIDAY.
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL RETROGRADE OVER THE
WEEKEND...AND AN UPPER RIDGE WILL BUILD OVER THE EAST COAST. THUS
THE TREND THROUGH THE PERIOD IS TOWARD DRIER WEATHER. WILL KEEP THE
SLIGHT CHANCE MENTION ON SATURDAY AND SUNDAY...AND INTRODUCE MONDAY
AS DRY. TEMPS SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

.RAH...NONE.

DGS

In the hours before

Special weather statement, Jul 22, 3:56 PM EDT, 49 minutes before
ZCZC 000
TTAA00 KRAH 221954

NCZ011-027-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT MON JUL 22 2002

STRONG THUNDERSTORMS LOCATED OVER CENTRAL NASH COUNTY JUST WEST OF
ROCKY MOUNT WILL MOVE NORTH ALONG INTERSTATE 95. VERY HEAVY SHOWERS
AND GUSTY WINDS MAY BE EXPECTED. THE RAIN MAY CAUSE MINOR
FLOODING OCCUR ON ROADS AND IN LOW LYING AREAS. DRIVERS...ESPECIALLY
ON INTERSTATE 95...SHOULD BE ALERT FOR REDUCED VISIBILITY AND SLICK
ROADS. THE STORMS WILL MOVE INTO HALIFAX COUNTY JUST WEST OF ENFIELD
BY 415 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:09 PM EDTSevere Thunderstorm WarningRAHNash21 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.